Skip to main content

Irreducibility of the Fermi surface for planar periodic graph operators

Abstract

We prove that the Fermi surface of a connected doubly periodic self-adjoint discrete graph operator is irreducible at all but finitely many energies provided that the graph (1) can be drawn in the plane without crossing edges, (2) has positive coupling coefficients, (3) has two vertices per period. If “positive” is relaxed to “complex,” the only cases of reducible Fermi surface occur for the graph of the tetrakis square tiling, and these can be explicitly parameterized when the coupling coefficients are real. The irreducibility result applies to weighted graph Laplacians with positive weights

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12

References

  1. 1.

    Bättig, D.: A toroidal compactification of the two-dimensional Bloch-manifold. PhD thesis, ETH-Zürich (1988)

  2. 2.

    Bättig, D.: A toroidal compactification of the Fermi surface for the discrete Schrödinger operator. Comment. Math. Helvetici 67, 1–16 (1992)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bättig, D., Knörrer, H., Trubowitz, E.: A directional compactification of the complex Fermi surface. Compos. Math. 79(2), 205–229 (1991)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Cox, D., Little, J., O’Shea, D.: Ideals, Varieties, and Algorithms. Springer, Berlin (2007)

    Book  Google Scholar 

  5. 5.

    Do, N., Kuchment, P., Sottile, F.: Generic properties of dispersion relations for discrete periodic operators. arXiv:1910.06472 (2019)

  6. 6.

    Fisher, L., Li, W., Shipman, S.P.: Reducible fermi surface for multi-layer quantum graphs including stacked graphene. arXiv:2005.13764 [math-ph], (2020)

  7. 7.

    Gieseker, D., Knörrer, H., Trubowitz, E.: The Geometry of Algebraic Fermi Curves. Academic Press, Boston (1993)

    MATH  Google Scholar 

  8. 8.

    Harper, P.G.: Single band motion of conduction electrons in a uniform magnetic field. Proc. Phys. Soc. Sect. A 68(10), 874–878 (1955)

    ADS  Article  Google Scholar 

  9. 9.

    Korotyaev, E., Saburova, N.: Magnetic Schrödinger operators on periodic discrete graphs. J. Funct. Anal. 272(4), 1625–1660 (2017)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Kuchment, P., Vainberg, B.: On absence of embedded eigenvalues for Schrödinger operators with perturbed periodic potentials. Commun. Part. Differ. Equ. 25(9–10), 1809–1826 (2000)

    Article  Google Scholar 

  11. 11.

    Kuchment, P., Vainberg, B.: On the structure of eigenfunctions corresponding to embedded eigenvalues of locally perturbed periodic graph operators. Commun. Math. Phys. 268(3), 673–686 (2006)

    ADS  MathSciNet  Article  Google Scholar 

  12. 12.

    Lieb, E.H., Loss, M.: Fluxes, Laplacians, and Kasteleyn’s theorem. Duke Math. J. 71(2), 337–363 (1993)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Liu, W.: Irreducibility of the Fermi variety for discrete periodic Schrödinger operators and embedded eigenvalues. arXiv:2006.04733 (2020)

  14. 14.

    Shipman, S.P.: Eigenfunctions of unbounded support for embedded eigenvalues of locally perturbed periodic graph operators. Commun. Math. Phys. 332(2), 605–626 (2014)

    ADS  MathSciNet  Article  Google Scholar 

  15. 15.

    Shipman, S.P.: Reducible Fermi surfaces for non-symmetric bilayer quantum-graph operators. J. Spectral Theory (2019). https://doi.org/10.4171/JST/285

    Article  MATH  Google Scholar 

Download references

Acknowledgements

This work was supported by NSF research Grants DMS-1411393 and DMS-1814902.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Stephen P. Shipman.

Ethics declarations

Conflict of interest

On behalf of both authors, the corresponding author (SPS) asserts that there exists no conflict of interest regarding this article.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Li, W., Shipman, S.P. Irreducibility of the Fermi surface for planar periodic graph operators. Lett Math Phys 110, 2543–2572 (2020). https://doi.org/10.1007/s11005-020-01311-y

Download citation

Keywords

  • Graph operator
  • Fermi surface
  • Floquet surface
  • Reducible algebraic variety
  • Planar graph
  • Graph Laplacian

Mathematics Subject Classification

  • 47A75
  • 47B39
  • 39A70
  • 39A14
  • 39A12